Virginia, 2016Damaging Winds in Virginia, July 28, 2016
July 28, 2016 · NWS AKQ · 6 events in 5 counties and zones
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds and heavy rain across portions of eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds and heavy rain across portions of eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 28, 2:46 PM EST, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 28, 2:46 PM EST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
346 PM EDT THU JUL 28 2016
.SYNOPSIS...
Strong high pressure will remain off the Southeast coast into the
weekend with a weak frontal boundary lingering to the north of the
area through Friday. This boundary slides south this weekend and
washes out over the area.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A weak frontal boundary stretches from the Delmarva westward into
southern PA and into the Ohio Valley. Meanwhile...a lee trough is
present just to the west of the area. It's been another hot day
with portions of interior NE NC flirting with excessive heat
warning criteria (>110+ deg). These warm conditions continue into
the evening (unless a thunderstorm develops)...so will maintain
current heat advisory from the RIC metro area south. So far this
afternoon tstm activity has been confined to the lower MD eastern
shore where a couple of SVRs have already been issued. This
activity will tend to weaken and/or move offshore through 5 pm
with interest then turning to activity developing and moving in
from the west. Areas generally along and north of RIC are still
under a slight risk of svr wx this afternoon with the potential
for a svr tstm watch being issued before 5 pm for much of the
area. Instability is certainly there with ML capes of 3000 and
effective shear around 30-40kt. However...still noticing a cap in
place around 800-700 mb layer with only modest mid-level lapse
rates which so far has put a lid on towering cumulus development.
Nonetheless, will continue to carry high chc to likely pops
(50-65%) across northern areas through the evening...and chc pops
25-40% south. Shower and tstm chances later this evening and
overnight will primarily be limited to northern locales, nearest
the weak frontal boundary. Have chc pops north of RIC and kept
things dry across SE VA and NE NC. Lows tonight in the 70s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
The aforementioned weak boundary remains stationary near the
Mason-Dixon line Friday and we'll wait for the next cold front to
approach from the north by late Friday. Shortwave energy exits the
coast by late morning Friday and puts the local area in a void as
far as convection goes Fri aftn. Therefore, have lowered pops all
areas to slight chc (20%). Not as hot across the north Friday
given the added cloud cover. In additional, we'll see a small
reduction in dew pts Friday afternoon given better mixing behind
exiting S/W. This should preclude the need for a Heat Advisory
(even in the SE). Highs Friday from the upr 80s north to the
low/mid 90s south. The next cold front sags southward into eastern
VA Friday night it may touch off an isolated shower. Otherwise,
partly cloudy with lows in the low/mid 70s.
That next cold front washes out across the area Saturday/Sunday as
a broad trough aloft takes over. Rain chances this weekend will
generally be diurnally driven and pops were placed at 30-50% for
the afternoon hours. Temps will not be as hot as recent days with
highs from the upr 80s north to the low 90s south.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A cold front finally begins to advance on the Mid Atlantic
Sunday night and is expected to cross the area during
Monday...stalling near the Carolinas into mid week. This
will keep a chance for thunderstorms in the forecast mainly
west of Ches Bay in Ern/Cntrl VA and NE NC Sun night
through Tue night. Meanwhile, sfc high pressure settles
over New England which will result in more seasonal temps
in the upper 80s and cooler dewpoints in the upper 60s to
lower 70s...effectively lowering heat indices into the
lower 90s in the extended forecast periods. In addition,
onshore winds develop by Tue morning and are expected to
persist through the rest of the week...thus having a
drying effect on the overall weather and reducing precip
chances below any mention.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Mainly VFR conditions across area terminals this morning.
Exception is with some short-lived MVFR at SBY with MIFG/Patchy
ground fog, but expect this to diminish by 28/14z. Otherwise, main
wx maker will be along stationary boundary situated west to east
just to our north across nrn VA and ne MD early this morning. Dry
conditions are expected through midday under sct high clouds, with
scattered showers/tstms developing after 18z. The aforementioned
boundary will remain in vicinity of the Mid-Atlantic region
through Monday resulting in a 30-50% chc of afternoon/evening
showers/tstms through Monday. Best chcs for convection remains
across the northern tier of CWA, mainly along and N of a RIC-SBY
line after 20z. Have held out of TAF for now, with timing still
uncertain...but will likely have to account for areal coverage of
convection with 18Z TAF.
&&
.MARINE...
Low pressure will track along a stationary boundary that is
located just north of the area late this aftn...as strong high
pressure remains anchored off the Southeast Coast. Winds are
generally 10-15kt Bay/coastal waters and 5-10kt rivers/Sound.
Wind directions are variable at the moment due to localized
seabreeze effects in the aftn heat but will become s-sw tonight
due to the boundary to the north. Thunderstorms will become
more widespread through this evening and may be capable of
producing strong wind gusts and large hail. Local seabreeze
boundaries may also create the potential for brief waterspout
development during this time.
A cold front will push through the region Fri and result in a
a wind shift to w during the day and nw Fri night with speeds
remaining 10-15kt. Gusts may reach up to 20kt at best early Fri
morning through mid morning before diminishing to 5-10kt Fri
evening as the front drops south of the area. The front lifts back
to the north Sat into Sat night with the wind becoming se 10-15kt.
The front then settles over the region Sun and stalls near the
Carolina coast through mid week. Seas average 2-3ft through the
period with 1-2ft waves in the Bay.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012>017-
030>032-102.
VA...Heat Advisory until 8 PM EDT this evening for VAZ060-065>069-
078>090-092-093-095>098-513>516-518-520-523>525.
MARINE...None.
&&
SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM
LONG TERM...BMD
AVIATION...AJZ/MAM
MARINE...BMDHazardous weather outlook, Jul 28, 2:57 PM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
357 PM EDT THU JUL 28 2016
NCZ012>017-030>032-102-VAZ060-065>067-079>081-087>089-092-093-
095>098-524-525-292000-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-PRINCE EDWARD-MECKLENBURG-
LUNENBURG-NOTTOWAY-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-GREENSVILLE-
SUSSEX-SURRY-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-NEWPORT NEWS-HAMPTON/POQUOSON-
357 PM EDT THU JUL 28 2016
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST
VIRGINIA.
.DAY ONE...THROUGH TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
IN ADDITION...WIDELY SCATTERED THUNDERSTORMS THROUGH THIS EVENING
WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED DAMAGING WIND GUSTS
AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
MDZ021>025-VAZ048-061-062-064-075>077-099-100-509>512-517-519-521-
522-292000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-CUMBERLAND-GOOCHLAND-CAROLINE-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-ACCOMACK-NORTHAMPTON-WESTERN LOUISA-EASTERN LOUISA-
WESTERN HANOVER-EASTERN HANOVER-WESTERN KING WILLIAM-
WESTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
357 PM EDT THU JUL 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...THROUGH TONIGHT.
STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
VAZ068-069-078-082>086-090-513>516-518-520-523-292000-
AMELIA-POWHATAN-LANCASTER-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-JAMES CITY-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
EASTERN KING WILLIAM-EASTERN KING AND QUEEN-YORK-
357 PM EDT THU JUL 28 2016
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
IN ADDITION...STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 28, 4:55 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
555 PM EDT THU JUL 28 2016
VAZ075>077-521-282245-
WESTMORELAND-NORTHUMBERLAND-RICHMOND-WESTERN ESSEX-
555 PM EDT THU JUL 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
NORTHUMBERLAND...NORTHWESTERN RICHMOND...NORTHWESTERN ESSEX AND
WESTMORELAND COUNTIES...
AT 554 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LORETTO TO KINSALE. MOVEMENT WAS
EAST AT 15 MPH.
WIND GUSTS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
. IN ADDITION...RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLONIAL BEACH...MONTROSS...CHAMPLAIN...HAGUE...KINSALE...
LEWISETTA...LEEDSTOWN...NEWLAND...COLES POINT...LORETTO...
WESTMORELAND...SINGERLY...TEMPLEMAN...WESTMORELAND STATE...HUSTLE...
PINEY GROVE...LYELLS...THREEWAY...FONESWOOD AND OLDHAMS.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3825 7696 3821 7695 3817 7687 3815 7661
3811 7660 3807 7653 3803 7652 3802 7647
3797 7642 3800 7690 3807 7692 3800 7691
3802 7713 3804 7712 3805 7714 3815 7705
3826 7704 3827 7699
TIME...MOT...LOC 2154Z 247DEG 14KT 3806 7710 3804 7660
JFOSTERSpecial weather statement, Jul 28, 5:14 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
614 PM EDT THU JUL 28 2016
MDZ021-023-282300-
DORCHESTER-SOMERSET-
614 PM EDT THU JUL 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
DORCHESTER COUNTY...AND FAR NORTHWESTERN SOMERSET COUNTY...
AT 612 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR DEAL ISLAND TO 10 MILES NORTHWEST OF
TYLERTON TO NEAR LEWISETTA. MOVEMENT WAS EAST AT 20 MPH.
WIND GUSTS IN EXCESS OF 40 MPH AND RAINFALL AMOUNTS OF 1 TO 2 INCHES
ARE POSSIBLE WITH THESE STORMS. IN ADDITION...WATERSPOUTS MAY BE
POSSIBLE NEAR THE LAND-WATER INTERFACE.
LOCATIONS IMPACTED INCLUDE... DEAL ISLAND...WEST
POCOMOKE...WESTOVER...UPPER FAIRMOUNT...DAMES QUARTER...
ORIOLE...NANTICOKE...UPPER
HILL...CROCHERON...MANOKIN...CHAMP...MONIE... WATERVIEW...KINGSTON
AND MOUNT VERNON.
STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS. THESE WIND GUSTS
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3810 7554 3801 7587 3803 7582 3804 7583
3805 7582 3807 7578 3815 7583 3808 7604
3819 7609 3818 7597 3825 7618 3818 7595
3826 7611 3826 7609 3828 7611 3819 7595
3832 7597
TIME...MOT...LOC 2212Z 291DEG 15KT 3813 7590 3809 7614 3803 7638
DEROSASpecial weather statement, Jul 28, 5:17 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
617 PM EDT THU JUL 28 2016
MDZ021-022-282315-
DORCHESTER-WICOMICO-
617 PM EDT THU JUL 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WICOMICO
AND DORCHESTER COUNTIES...
AT 617 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF VIENNA TO NEAR
SECRETARY. MOVEMENT WAS NORTHEAST AT 35 MPH.
WIND GUSTS IN EXCESS OF 30 MPH AND RAINFALL AMOUNTS OF 1 TO 2 INCHES
ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...HURLOCK...DELMAR...HEBRON...SHARPTOWN...SECRETARY...VIENN
A... UNIVERSITY OF MARYLAND CENTER FOR ENVIRONMENTAL STUDIES...EAST
NEW MARKET...MARDELA SPRINGS...GALESTOWN...CHURCH
CREEK...BROOKVIEW... ELDORADO...WOOLFORD...MADISON...TAYLORS
ISLAND...BUCKTOWN...HUDSON AND LINKWOOD.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3864 7571 3846 7569 3845 7550 3834 7591
3837 7601 3827 7615 3839 7623 3831 7624
3832 7625 3831 7625 3849 7634 3848 7633
3853 7620 3854 7628 3863 7629 3857 7603
3870 7583
TIME...MOT...LOC 2217Z 235DEG 29KT 3840 7582 3859 7591
DEROSASpecial weather statement, Jul 28, 5:52 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
652 PM EDT THU JUL 28 2016
MDZ022>024-VAZ099-282345-
INLAND WORCESTER-SOMERSET-WICOMICO-ACCOMACK-
652 PM EDT THU JUL 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
WORCESTER...SOMERSET...SOUTHWESTERN WICOMICO AND NORTHERN ACCOMACK
COUNTIES...
AT 651 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR PRINCESS ANNE TO NEAR LAWSONIA TO
NEAR TYLERTON TO 10 MILES NORTH OF FAIR PORT. MOVEMENT WAS SOUTHEAST
AT 30 MPH.
WIND GUSTS IN EXCESS OF 40 MPH AND RAINFALL AMOUNTS OF 1 TO 2 INCHES
ARE POSSIBLE WITH THESE STORMS. IN ADDITION...WATER SPOUTS MAY BE
POSSIBLE NEAR THE LAND-WATER INTERFACE.
LOCATIONS IMPACTED INCLUDE... POCOMOKE CITY...PRINCESS
ANNE...UNIVERSITY OF MARYLAND EASTERN SHORE...
PARKSLEY...TANGIER...WESTOVER...MARION STATION...LAWSONIA...WEST
POCOMOKE...
TYLERTON...BLOXOM...SAXIS...WHITEHAVEN...MAPPSVILLE...TRINITY...
TEMPERANCEVILLE...WETIPQUIN...ORIOLE...MOUNT VERNON AND BOXIRON.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS. THESE WIND GUSTS
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3789 7529 3779 7547 3775 7587 3780 7604
3797 7605 3804 7602 3798 7589 3807 7578
3808 7578 3806 7581 3806 7587 3814 7579
3809 7606 3822 7582 3826 7592 3835 7586
3807 7525 3801 7527 3804 7519
TIME...MOT...LOC 2251Z 297DEG 25KT 3817 7570 3797 7591 3795 7608 3798
7624
DEROSASpecial weather statement, Jul 28, 5:57 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
657 PM EDT THU JUL 28 2016
VAZ075>078-521-522-282345-
WESTMORELAND-EASTERN ESSEX-NORTHUMBERLAND-LANCASTER-RICHMOND-WESTERN
ESSEX-
657 PM EDT THU JUL 28 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHUMBERLAND...NORTHWESTERN
LANCASTER...RICHMOND...SOUTHEASTERN ESSEX AND SOUTHEASTERN
WESTMORELAND COUNTIES...
AT 656 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
HAYNESVILLE...OR NEAR WARSAW...MOVING EAST AT 45 MPH.
WIND GUSTS IN EXCESS OF 30 MPH AND RAINFALL AMOUNTS OF 1 TO 2
INCHES ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
ROBLEY AROUND 700 PM EDT.
CALLAO AND KINSALE AROUND 705 PM EDT.
HEATHSVILLE AROUND 710 PM EDT.
LEWISETTA AROUND 715 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE
LARA...LILIAN...DOWNING... BROWNS STORE...PINEY
GROVE...VILLAGE...LYELLS...GIBEON...REEDVILLE AND FLEETON.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
LAT...LON 3805 7652 3804 7655 3806 7656 3803 7655
3803 7652 3802 7647 3797 7641 3789 7624
3781 7622 3779 7663 3780 7663 3779 7665
3778 7679 3780 7684 3778 7688 3780 7692
3796 7698 3811 7660
TIME...MOT...LOC 2256Z 250DEG 39KT 3791 7667
MINNICKSpecial weather statement, Jul 28, 6:14 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
714 PM EDT THU JUL 28 2016
MDZ021-022-290000-
DORCHESTER-WICOMICO-
714 PM EDT THU JUL 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WICOMICO
AND NORTHWESTERN DORCHESTER COUNTIES...
AT 714 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR GUMBORO TO NEAR SECRETARY. MOVEMENT
WAS EAST AT 35 MPH.
WIND GUSTS IN EXCESS OF 30 MPH AND RAINFALL AMOUNTS OF UP TO 1 INCH
ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE... HURLOCK...SHARPTOWN...SECRETARY...EAST
NEW MARKET...GALESTOWN...BROOKVIEW AND ELDORADO.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3868 7580 3868 7578 3869 7576 3864 7571
3846 7569 3846 7573 3858 7601 3859 7599
3863 7598 3865 7596 3867 7595 3869 7590
3870 7590 3869 7587 3870 7580
TIME...MOT...LOC 2314Z 264DEG 31KT 3855 7539 3861 7599
DEROSAThunderstorm Wind, Lancaster
- When
- July 28, 6:40 PM EST
- Where
- Lancaster County, 2.14 mi NNE of Weems
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.680, -76.440
Tree was downed on a power line.
Thunderstorm Wind, Northumberland
- When
- July 28, 7:10 PM EST
- Where
- Northumberland County, 0.69 mi S of Burgess Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.870, -76.350
Tree was downed at the intersection of Jessie Dupont Memorial Highway and Old Glebe Point Road.
Thunderstorm Wind, Accomack
- When
- July 28, 7:35 PM EST
- Where
- Accomack County, 0.55 mi E of Parksley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.780, -75.660
Numerous trees and power lines were downed around the Parksley area.
Thunderstorm Wind, King and Queen
- When
- July 28, 8:50 PM EST
- Where
- King and Queen County, 0.88 mi NW of St Stephens Church
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.810, -77.060
Tree was downed along Smithfield Road.
Thunderstorm Wind, Essex
- When
- July 28, 9:05 PM EST
- Where
- Essex County, 0.88 mi NE of Mt Lndg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.940, -76.920
Trees were downed across Mount Landing Road.
Thunderstorm Wind, Accomack
- When
- July 28, 11:35 PM EST to 11:55 PM EST
- Where
- Accomack County, 0.88 mi SE of Onancock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.710, -75.740
Several trees were downed on transformers.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Illinois, July 28, 20161 death · 2 injured · 3 events
- Heat in North Carolina, July 28, 20161 death · 1 event
- Tornado and Flood in Kansas, July 28, 2016$1.6 million · EF0 · 41 events
- Heat in New Jersey, July 28, 201617 injured · 1 event
- Wildfire in Wyoming, July 28 to 31, 20161 injured · $500,000 · 1 event
- Damaging Winds in Kansas, July 28, 2016$155,000 · 66 kt wind · 7 events
- Flash Flooding and Lightning Strike in Louisiana, July 28, 2016$130,000 · 5 events
- Flash Flooding and Hail in Colorado, July 28, 20162.5 in hail · 45 events
- Flash Flood in Kentucky, July 28, 2016$50,000 · 1 event
- Flash Flood and Damaging Wind in Missouri, July 28, 2016$43,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, July 28, 2016$23,000 · 50 kt wind · 15 events
- Damaging Winds and Lightning Strikes in Maryland, July 28, 2016$23,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653552, 653554, 653549, 653555, 653553, 653556.